Texas, 2009

Hail in Texas, May 11, 2009

May 11, 2009 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm moved across the south central Texas Panhandle during the early morning hours producing hail. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm moved across the south central Texas Panhandle during the early morning hours producing hail. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 11, 5:14 AM CST, 21 minutes earlier.

Area forecast discussion, May 11, 5:14 AM CST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
614 AM CDT MON MAY 11 2009

.AVIATION...
FOR THE 12Z TAFS...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
REGION OVER AT LEAST THE FIRST FEW HOURS. THOUGH THE CHANCES OF
PRECIPITATION WILL DECREASE AS THE DAY GOES ON...STRATUS SHOULD PERSIST
THROUGH THE TAF PERIOD...ALLOWING ONLY A BRIEF PERIOD OF VFR
CONDITIONS THIS AFTERNOON AS THE STRATUS DECK LIFTS TO AROUND 4000
MSL. AFTER SUNSET IFR CONDITIONS SHOULD REDEVELOP.

SJOHNSON
&&

.PREV DISCUSSION... /ISSUED 322 AM CDT MON MAY 11 2009/

DISCUSSION...
SHORTWAVE TROUGH MOVING INTO THE PANHANDLES THIS MORNING ALONG WITH A
MOIST UPSLOPE FLOW COMBINING TO TRIGGER SCATTERED CONVECTION ACROSS
THE FORECAST AREA AT THIS TIME. BUMPED UP POPS THIS MORNING AREAWIDE IN
RESPONSE TO INCREASED COVERAGE OF CONVECTION...THEN SHIFTED THE FOCUS
FOR THE CONVECTION THIS AFTERNOON TO THE EASTERN AND CENTRAL
SECTIONS. A SECOND SHORTWAVE OVERNIGHT TONIGHT MAY TRIGGER ADDITIONAL
CONVECTION MAINLY ACROSS THE CENTRAL AND EASTERN SECTIONS OF THE
PANHANDLES. MENTIONED SLIGHT CHANCE TO CHANCE POPS FOR TONIGHT ACROSS
THIS AREA. DRYLINE TO BECOME ESTABLISHED ACROSS THE WESTERN SECTIONS
OF THE PANHANDLES BY TUESDAY MORNING...THEN MIXING EASTWARD TO NEAR
THE CAPROCK BY TUESDAY AFTERNOON AND EVENING. MUCH DRIER DOWNSLOPING
SOUTHWEST TO WESTERLY WINDS BEHIND THE DRYLINE WILL INCREASE INTO THE
BREEZY TO WINDY CATEGORY BY TUESDAY AFTERNOON. AHEAD OF THE
DRYLINE...CONVECTION EXPECTED TO DEVELOP WHICH COULD POSSIBLY BECOME
SEVERE LATE TUESDAY INTO TUESDAY NIGHT.

COLD FRONT FORECAST TO PUSH SOUTH ACROSS THE PANHANDLES LATE
WEDNESDAY WITH UPSLOPE SURFACE FLOW DEVELOPING BEHIND THE FRONT
WEDNESDAY NIGHT. ABUNDANT LOW LEVEL MOISTURE ADVECTED INTO THE
PANHANDLES ALONG WITH WEAK SHORTWAVE ENERGY EMBEDDED IN THE
SOUTHWESTERLY UPPER FLOW MAY ALLOW CONVECTION TO DEVELOP WEDNESDAY
NIGHT INTO THURSDAY. SHORTWAVE TROUGH FORECAST TO PUSH ACROSS THE
PANHANDLES FRIDAY AND FRIDAY NIGHT ALONG WITH ANOTHER COLD FRONT. GFS
APPEARS TO BE SUFFERING FROM CONVECTIVE FEEDBACK PROBLEMS...HOWEVER
THE EUROPEAN MODEL ALSO INDICATING PRECIP FOR FRIDAY AND FRIDAY
NIGHT. INTRODUCED CHANCE POPS FOR BOTH PERIODS...HOWEVER LATER SHIFTS
MAY NEED TO EXTEND THE POPS INTO SATURDAY AS WELL. LEFT SATURDAY DRY
FOR NOW...HOWEVER BOTH THE EUROPEAN AND GFS FORECASTING AN ACTIVE
PATTERN EARLY THIS UPCOMING WEEKEND WHICH MAY REQUIRE POPS TO BE
ADDED TO THE SATURDAY PERIOD. SATURDAY NIGHT AND SUNDAY LEFT DRY AS A
DRIER NORTHWESTERLY FLOW ALOFT PREVAILS. COOLER OVER THE WEEKEND AS
SURFACE RIDGE MAINTAINS UPSLOPE SURFACE FLOW.

SCHNEIDER

FIRE WEATHER...
LITTLE TO NO FIRE WEATHER CONCERNS THROUGH THE UPCOMING WEEKEND AS
CHANCES FOR SHOWERS AND THUNDERSTORMS CONTINUE MUCH OF THE WEEK.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/11
Hazardous weather outlook, May 11, 4:22 AM CST, 1 hour 13 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
522 AM CDT MON MAY 11 2009

OKZ001>003-TXZ001>020-111800-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
522 AM CDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES TODAY AND TONIGHT. THE STRONGEST STORMS MAY APPROACH
SEVERE CRITERIA WITH LARGE HAIL BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EASTERN
PANHANDLES TUESDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH
LARGE HAIL AND STRONG WINDS BEING THE MAIN THREATS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS MOST OF THE TEXAS AND
OKLAHOMA PANHANDLES ON WEDNESDAY THROUGH THURSDAY NIGHT...AND AGAIN
FRIDAY NIGHT AND SATURDAY. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED ON THESE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS THE EASTERN PANHANDLES
SHOULD MONITOR THE LATEST FORECASTS FOR POSSIBLE ACTIVATION TUESDAY
NIGHT.

SJOHNSON

In the hours before

Special weather statement, May 11, 2:10 AM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
310 AM CDT MON MAY 11 2009

TXZ016-110845-
DEAF SMITH TX-
310 AM CDT MON MAY 11 2009

...STRONG THUNDERSTORM ACROSS WESTERN DEAF SMITH COUNTY...

AT 310 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF BOOTLEG...OR ABOUT 34 MILES
WEST OF HEREFORD...MOVING EAST AT 25 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 30 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON
Special weather statement, May 11, 2:50 AM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
350 AM CDT MON MAY 11 2009

TXZ015-110915-
WHEELER TX-
350 AM CDT MON MAY 11 2009

...STRONG THUNDERSTORM ACROSS EASTERN WHEELER COUNTY...

AT 349 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF TWITTY...OR ABOUT 10 MILES
NORTH OF SHAMROCK...MOVING EAST AT 20 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 30 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON
Special weather statement, May 11, 2:52 AM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
352 AM CDT MON MAY 11 2009

TXZ012-110915-
POTTER TX-
352 AM CDT MON MAY 11 2009

...STRONG THUNDERSTORM ACROSS NORTHERN POTTER COUNTY...

AT 351 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF VALLEY DE ORO...OR ABOUT 21 MILES
NORTHWEST OF AMARILLO...MOVING EAST AT 35 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 30 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON
Special weather statement, May 11, 2:55 AM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
355 AM CDT MON MAY 11 2009

TXZ016-110930-
DEAF SMITH TX-
355 AM CDT MON MAY 11 2009

...STRONG THUNDERSTORM ACROSS DEAF SMITH COUNTY...

AT 351 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF BOOTLEG...OR ABOUT 29 MILES
WEST OF HEREFORD...MOVING EAST AT 30 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON
Special weather statement, May 11, 4:01 AM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
501 AM CDT MON MAY 11 2009

TXZ016-111030-
DEAF SMITH TX-
501 AM CDT MON MAY 11 2009

...STRONG THUNDERSTORM ACROSS DEAF SMITH COUNTY...

AT 500 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF SIMMS...OR ABOUT 13 MILES WEST
OF HEREFORD...MOVING EAST AT 35 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 30 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON
Special weather statement, May 11, 5:06 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
606 AM CDT MON MAY 11 2009

TXZ016-017-111130-
RANDALL TX-DEAF SMITH TX-
606 AM CDT MON MAY 11 2009

...STRONG THUNDERSTORM ACROSS EASTERN DEAF SMITH AND WESTERN RANDALL
COUNTIES...

AT 605 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF DAWN...OR ABOUT 9 MILES NORTH OF
HEREFORD...MOVING EAST AT 30 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 30 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON

The radar

The Amarillo radar (KAMA), 52 km away, was scanning. The volume nearest the first event began at 11:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Randall

When
May 11, 5:35 AM CST
Where
Randall County, 3.4 mi W of Umbarger
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.950, -102.160

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171638.